Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)
I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
I have been taking 37.5 mg times 3 once a day (112 mg total) of Effexor XR and 150 mg of Wellbutrin XL once a day for 15 years.
I went to a compounding pharmacy because I wanted to wean off slowly. I did the following:
4 weeks of 105
4 weeks of 97.5
I had no problems at this point.
When I got on 90 mg, after the 1st week, I’m now feeling down and very sleepy.
I take 1 Omega 3 and 1 Vitamin B complex once a day.
Any suggestions? I feel so down that I had to go to bed.
From everything I have read your body, brain and neurological system are going through a very stressful process. You should get as much rest as you can.
I had the same reaction at about the same dose level as you. I am now at 37.5 once a day and I have more energy but I have to deal with nausea, diarrhea and dizziness. tomorrow I go down to 25mg and who knows what will happen? I have learned to not be surprised by the side effects but all the reading and research I have done helps a lot to better understand what we are all going through. The best source of information has been a book recommended on this site. It is The Antidepressant Solution a step by step guide to safely overcoming antidepressant withdrawal, dependence, and ‘addiction’ by Joseph Glenmullen MD. It is an excellent book!
Hang in there. There is an end to this!
Danalee5, I have been but when I awake I don’t feel much different. Thanks for responding.
@danalee5 thank you. You give me hope and that there’s light at the end of the tunnel. It seems like most people on here see a psychiatrist rather than their family doctor. I may go to one. I would like to find one that is knowledgeable in Effexor withdrawal.
Thank you for posting @Sabrina
The idea of a compounding pharmacy is really a great one. It sounds like you're doing a lot to make sure that you're taking care of yourself. Sometimes feeling really sleepy is part of the taper process, as well as feeling down, and I think that going to bed was a really good choice you made. Sometimes sleeping through a lot of the hard stuff might not seem like it looks heroic to others, but it's not about how it looks, it's how you cope to make it through to the other side – and it sounds like you know yourself well enough to take care.
I think everyone's really different because the last dose I took was 37.5 on Aug 26 which is 17 days ago and I didn't have any withdrawal symptoms until Aug 28/29. I've been able to leave the house for a handful of hours each day but otherwise the nausea and brain flashes have kept me in bed / on the sofa. I can't even watch tv or netflix because the screen and movement makes the flashes worse. Some people have mentioned that exercise helps them but I feel more nauseous & get more brain flashes when I'm out walking and trying to get my body moving.
I've done much better by letting myself sleep a long time and when I feel tired, not forcing myself to stay away. Also soaking in warm baths, especially with a nice hot cloth over my eyes/forehead is really nice and keeps the brain flashes at bay for awhile. I haven't been hungry / able to stomach food until about 3pm in the afternoon, but I've tried to force myself to have a few crackers just to put something in my stomach earlier in the day if I'm up. Sugar has been really appealing (which is weird because I don't like sweets normally), so I've given into that a few times but the result is short term bliss and feeling more brain flashes later.
I took venlafaxine/effexor for 8 years for depression/anxiety. My whole taper schedule was not too well informed because my doctor basically just wanted to get me off it ASAP because my partner and I are trying to get pregnant, but if anyone cares to know:
187.5 (1 week)
150 (1 week)
112.5 (1 week)
75 (1 week)
37.5 (1 week)
0 (16 days so far. W symptoms started 2-3 days into 0)
Wishing you luck Sabrina. You can do this. 🙂
@yanksterdoofus THANK YOU SO MUCH for sharing this "wean" document. This is very helpful!
You can go to a compounding pharmacy and they will make up capsules for you. I suggest going down 10 mg once a month. My insurance covered it.
Thanks for replying rockiesgirl9. I’m fortunate that I’m retired so that I can nap anytime. I feel for those that have to cope with work and trying to get off these awful pills. How were you able to do it so fast? Did you suffer any depression? That’s what scares me the most. Since I’m not able to tolerate 90mg at the moment, I was told by the pharmacist to go back to 97.5 for another month. I’ve read that if you are having a difficult time at the start of the tapering, it means that you are having a relapse and may have to stay on the drugs forever. This really scares me.
Thank you, I ordered the book from Abe’s Books online. Much cheaper. Used, but so far, any books I’ve ordered have been new.